Studies in dogs showed that some hydroxymethylglutaryl coenzyme A reductase inhibitors (statins) are associated with cataract when administered in excessive doses. Clinical safety data of statins regarding cataract development in humans have been of limited value so far.
To determine whether long-term use of statins is associated with an increased risk of cataract.
We conducted a case-control analysis using data from the United Kingdom–based General Practice Research Database. The main outcome was a first-time diagnosis of cataract and/or cataract extraction in patients aged 40 to 79 years. Controls were matched to cases on age, sex, practice, calendar time, and duration of medical history in the database. Use of statins, fibrates, or other lipid-lowering drugs was compared with nonuse of any lipid-lowering drug, stratified by exposure duration and dose.
We identified 7405 cases and 28 327 controls. Long-term use of statins (eg, ≥30 prescriptions) was not associated with an increased cataract risk (adjusted odds ratio [OR], 0.9; 95% confidence interval [CI], 0.5-1.6), nor was use of fibrates or of other lipid-lowering drugs (adjusted OR, 0.5; 95% CI, 0.3-1.1; and OR, 0.7; 95% CI, 0.1-5.6, respectively). We found evidence that concomitant use of simvastatin and erythromycin, a potent inhibitor of simvastatin metabolism, is associated with an increased cataract risk (adjusted odds ratio, 2.2; 95% confidence interval, 1.2-4.1).
Our study provides evidence that long-term use of therapeutic statin doses does not increase the risk of developing cataract. Concomitant use of erythromycin and simvastatin may increase the cataract risk.